Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 262, NWS Birmingham, AL

June 8, 2011Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 8, 2011, 6:00 PM CDT for Pickens County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2011, 6:00 PM CDT (23:00 UTC)
Expired
Jun 8, 2011, 6:45 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS54 KBMX 082300
SVRBMX
ALC107-082345-
/O.NEW.KBMX.SV.W.0262.110608T2300Z-110608T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 645 PM CDT

* AT 601 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MEMPHIS...
  OR 7 MILES SOUTHWEST OF PICKENSVILLE...AND MOVING NORTHWEST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PICKENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3303 8834 3307 8834 3307 8833 3312 8833
      3316 8832 3333 8831 3334 8829 3313 8811
      3300 8832 3303 8835
TIME...MOT...LOC 2301Z 144DEG 8KT 3314 8832

$$

75
1 follow-up statement
185 
WWUS54 KBMX 082317
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUN 8 2011

ALC107-082345-
/O.CON.KBMX.SV.W.0262.000000T0000Z-110608T2345Z/
PICKENS AL-
617 PM CDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PICKENS COUNTY UNTIL 645 PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MEMPHIS...OR 6 MILES SOUTHWEST OF PICKENSVILLE...MOVING NORTHWEST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PICKENSVILLE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3303 8834 3307 8834 3307 8833 3312 8833
      3316 8832 3333 8831 3334 8829 3313 8811
      3300 8832 3303 8835
TIME...MOT...LOC 2317Z 144DEG 8KT 3317 8835

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:26 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 3:26 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED JUN 8 2011

.UPDATE...WITH PRELIMINARY NUMBERS.

&&

.DISCUSSION...

THE UPPER-LEVEL RIDGE IS EXPECTED TO WEAKEN OVER THE FORECAST
AREA...WHILE AN UPPER-LEVEL CYCLONIC CIRCULATION...LOW...REMAINS
OVER THE GULF OF MEXICO...THROUGH THE REMAINDER OF THE WEEK.  WITH
THE WEAKENING UPPER-LEVEL RIDGE...EXPECT SUBSIDENCE INVERSION TO
WEAKEN AND THE LEVEL OF FREE OF CONVECTION TO LOWER WITH
TIME...ALLOWING FOR A SLIGHTLY BETTER PROBABILITY OF AFTERNOON
CONVECTION DURING THE AFTERNOON AND EARLY EVENING HOURS.  THE NAM
MODEL WAS MOST AGGRESSIVE WITH SHOWER/THUNDERSTORM COVERAGE THURSDAY
AND FRIDAY...WHILE GFS AND ECMWF KEEP IT MOSTLY DRY OVER THE
FORECAST AREA.  HOWEVER...BOTH THE GFS AND ECMWF SUGGEST INCREASING
COVERAGE OF PRECIPITATION THIS UPCOMING WEEKEND...AS THE
PRECIPITABLE WATER VALUES SUPPOSEDLY INCREASE.

SO...WILL LIKELY KEEP 10 TO 20 PERCENT POPS IN THE FORECAST FOR THIS
EVENING...AND AGAIN THURSDAY/FRIDAY AFTERNOONS/EVENINGS...WHILE
RAISING THE POPS UP TO 30 PERCENT FOR SATURDAY AND SUNDAY.

WITH HAVE TO MONITOR MESOSCALE CONVECTIVE SYSTEMS ADVANCING TOWARD
THE FORECAST AREA FROM THE NORTHWEST BY MONDAY OF NEXT WEEK...AS
NORTHWEST UPPER-LEVEL FLOW BECOMES THE MAIN FLOW PATTERN FOR
ALABAMA.  WITH CONTINUED DROUGHT CONDITIONS...STILL EXPECT AFTERNOON
TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE FORECAST PERIOD.

03

&&

.AVIATION...18Z TAF DISCUSSION.

HIGH PRESSURE SURFACE AND ALOFT CONTINUES TO DOMINATE THE FORECAST
AREA BUT WITH SLIGHTLY MORE LOW LEVEL MOISTURE AVAILABLE TODAY
SCATTERED CU FIELD CAN BE SEEN DEVELOPING ON MORNING SATELLITE WITH
BEST PRECIPITABLE WATER IN THE SOUTHWEST SECTIONS. ALTHOUGH AN
ISOLATED TSRA IS POSSIBLE THIS AFTERNOON COVERAGE WILL BE TOO LOW TO
MENTION IN TAFS.  WILL INDICATE CB FOR SOUTHERN AND WESTERN SITES
(TCL, MGM AND TOI) SINCE THESE ARE THE MOST LIKELY SITES TO SEE AN
AFTERNOON SHOWER. OTHERWISE GENERALLY VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD EXCEPT FOR SOME PATCHY MVFR IN BR 10Z-13Z TIME
FRAME. LIGHT SOUTH TO SOUTHEAST FLOW WILL CONTINUE THIS AFTERNOON
AVERAGING LESS THAN 10 KNOTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  94  64  95  68 /  10  20  20  20  20
ANNISTON    67  95  67  95  70 /  10  20  20  20  20
BIRMINGHAM  71  96  71  96  71 /  10  20  20  20  20
TUSCALOOSA  68  96  67  97  70 /  20  20  20  20  20
CALERA      69  95  68  94  70 /  10  20  20  20  20
AUBURN      69  94  68  92  71 /  10  20  20  20  20
MONTGOMERY  69  96  69  95  71 /  20  20  20  20  20
TROY        67  95  66  94  70 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 8, 2:05 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT WED JUN 8 2011

ALZ011>015-017>050-091130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
205 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 8, 5:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     2 NW NANAFALIA          32.13N 88.01W
06/08/2011  E45 MPH          MARENGO            AL   PUBLIC

            WINDS ESTIMATED BETWEEN 40 AND 50 MPH. SMALL HAIL ALSO
            FELL IN THE AREA.

&&

LINHARES
Special weather statement, Jun 8, 5:11 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT WED JUN 8 2011

ALZ030-039-082300-
MARENGO AL-SUMTER AL-
511 PM CDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER AND MARENGO
COUNTIES UNTIL 600 PM CDT...

AT 506 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MYRTLEWOOD...OR 13 MILES SOUTHWEST OF LINDEN...
MOVING NORTHWEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DEMOPOLIS...
  JEFFERSON...
  KINTERBISH...
  DEMOPOLIS LOCK AND DAM...
  DEMOPOLIS MUNICIPAL AIRPORT...

&&

LAT...LON 3238 8841 3256 8821 3240 8804 3252 8792
      3252 8784 3255 8784 3252 8773 3248 8772
      3248 8753 3231 8753 3227 8748 3225 8753
      3214 8752 3213 8762 3201 8763 3199 8807
      3206 8812 3208 8805 3230 8801 3230 8830
TIME...MOT...LOC 2211Z 134DEG 18KT 3223 8801

56
Special weather statement, Jun 8, 5:17 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT WED JUN 8 2011

ALZ033-034-082245-
BIBB AL-PERRY AL-
517 PM CDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY AND
SOUTHWESTERN BIBB COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF HARRISBURG...OR 10 MILES SOUTH OF
BRENT...MOVING NORTHWEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS RANGING FROM 35 TO 40 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRENT...
  CENTREVILLE...
  HARRISBURG...
  WEST CENTREVILLE...
  EOLINE...

&&

LAT...LON 3300 8739 3301 8732 3303 8732 3310 8717
      3278 8705 3268 8723 3298 8742 3299 8742
TIME...MOT...LOC 2216Z 148DEG 12KT 3281 8720

56
Special weather statement, Jun 8, 5:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT WED JUN 8 2011

ALZ025-082330-
SHELBY AL-
541 PM CDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY COUNTY UNTIL
630 PM CDT...

AT 538 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CALERA...MOVING NORTHWEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTEVALLO...
  ALABASTER...
  PELHAM...
  HELENA...
  UNIVERSITY OF MONTEVALLO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3333 8673 3307 8661 3307 8665 3306 8666
      3307 8682 3307 8685 3324 8699 3327 8697
TIME...MOT...LOC 2239Z 147DEG 13KT 3310 8676

56
Local storm report, Jun 8, 5:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             YORK                    32.50N 88.30W
06/08/2011  M0.50 INCH       SUMTER             AL   EMERGENCY MNGR

            SILOAM COMMUNITY SR17/CR9

&&

MBAER
Local storm report, Jun 8, 5:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             YORK                    32.50N 88.30W
06/08/2011  M0.50 INCH       SUMTER             AL   EMERGENCY MNGR

            SILOAM COMMUNITY SR17/CR9 WIND GUSTS E40

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:57 PM CDTSpecial Weather StatementBMXDallas48 min
Jun 8, 4:04 PM CDTSpecial Weather StatementBMXAutauga41 min
Jun 8, 4:45 PM CDTSevere Thunderstorm WarningBMXMarengo30 min
Jun 8, 4:48 PM CDTSpecial Weather StatementBMXChilton27 min
Jun 8, 5:11 PM CDTSpecial Weather StatementBMXMarengo49 min
Jun 8, 5:17 PM CDTSpecial Weather StatementBMXBibb28 min
Jun 8, 5:36 PM CDTSevere Thunderstorm WarningBMXBibb, Perry, Tuscaloosa26 min
Jun 8, 5:41 PM CDTSpecial Weather StatementBMXShelby49 min
Jun 8, 5:45 PM CDTSevere Thunderstorm WarningBMXSumter45 min
Jun 8, 5:50 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker25 min
Jun 8, 6:16 PM CDTSpecial Weather StatementBMXWalker44 min
Jun 8, 6:28 PM CDTSpecial Weather StatementBMXTuscaloosa47 min
Jun 8, 6:41 PM CDTSpecial Weather StatementBMXFayette49 min
Jun 8, 6:44 PM CDTSpecial Weather StatementBMXPickens31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.